Alert archive / Vermont / Snow Squall Warnings in 2019
Snow Squall Warning 13, NWS Burlington, VT
NWS Burlington, VT issued this snow squall warning at Dec 11, 2019, 7:44 PM EST for 6 counties in Vermont; Essex County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 11, 2019, 7:44 PM EST (00:44 UTC)
- Expired
- Dec 11, 2019, 8:45 PM EST
- In force
- 61 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
Counties Essex County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Lamoille County, VT, Orleans County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 38 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 130 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643
WWUS51 KBTV 120044
SQWBTV
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Burlington VT
744 PM EST Wed Dec 11 2019
NYC031-VTC001-007-011-015-019-023-120145-
/O.NEW.KBTV.SQ.W.0013.191212T0044Z-191212T0145Z/
Essex NY-Lamoille VT-Orleans VT-Addison VT-Chittenden VT-
Washington VT-Franklin VT-
744 PM EST Wed Dec 11 2019
The National Weather Service in Burlington has issued a
* Snow Squall Warning for...
East central Essex County in northern New York...
Lamoille County in northwestern Vermont...
Orleans County in northeastern Vermont...
Northwestern Addison County in central Vermont...
Chittenden County in northwestern Vermont...
Northwestern Washington County in central Vermont...
Southeastern Franklin County in northwestern Vermont...
* Until 845 PM EST.
* At 744 PM EST, a dangerous snow squall was located along a line
extending from near Jay to Westford to near Keene, moving east at
20 mph.
HAZARD...Visibility of less than one quarter mile in heavy snow
and blowing snow. Wind gusts in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 89 between mile markers 64 and 91.
Interstate 91 between mile markers 157 and 172.
Locations impacted include...
Essex Junction, Burlington International Airport, Newport City, South
Burlington, Vergennes, Burlington, Willsboro, Morrisville, Westport,
Elizabethtown, Orleans, Derby Center, Jay, Newport Town, Cambridge,
Montgomery Center, Albany, Essex Junction Village, Brownington
Village and Waterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4493 7196 4448 7251 4408 7321 4423 7373
4458 7302 4499 7251
TIME...MOT...LOC 0044Z 289DEG 17KT 4493 7254 4461 7304 4429 7370
$$
Lahiff1 follow-up statement
703
WWUS51 KBTV 120102
SQWBTV
Snow Squall Warning
National Weather Service Burlington VT
802 PM EST Wed Dec 11 2019
VTC011-120112-
/O.CAN.KBTV.SQ.W.0013.000000T0000Z-191212T0145Z/
Franklin VT-
802 PM EST Wed Dec 11 2019
...THE SNOW SQUALL WARNING FOR SOUTHEASTERN FRANKLIN COUNTY IS
CANCELLED...
The snow squall which prompted the warning moved out of the warned
area. Therefore, the snow squall warning has been cancelled.
LAT...LON 4493 7196 4448 7251 4408 7321 4419 7358
4452 7289 4497 7229
TIME...MOT...LOC 0102Z 293DEG 20KT 4483 7238 4451 7288 4419 7354
$$
NYC031-VTC001-007-015-019-023-120145-
/O.CON.KBTV.SQ.W.0013.000000T0000Z-191212T0145Z/
Essex NY-Lamoille VT-Orleans VT-Addison VT-Chittenden VT-
Washington VT-
802 PM EST Wed Dec 11 2019
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 845 PM EST FOR EAST
CENTRAL ESSEX...LAMOILLE...CENTRAL ORLEANS...NORTHWESTERN ADDISON...
SOUTHERN CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES...
At 802 PM EST, a dangerous snow squall was located along a line
extending from near South Newport to Underhill Center to near
Elizabethtown, moving southeast at 25 mph.
HAZARD...Visibility of less than one quarter mile in heavy snow and
blowing snow. Wind gusts in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 89 between mile markers 64 and 81.
Interstate 91 between mile markers 157 and 172.
Locations impacted include...
Newport City, Vergennes, Morrisville, Westport, Orleans, Derby
Center, Johnson Village, Newport Town, Monkton Ridge, Monkton,
Albany, Monkton Boro, Hyde Park, Brownington Village, Irasburg,
Hinesburg, St. George, Morrisville Village, Newport Center and
Johnson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4493 7196 4448 7251 4408 7321 4419 7358
4452 7289 4497 7229
TIME...MOT...LOC 0102Z 293DEG 20KT 4483 7238 4451 7288 4419 7354
$$
LahiffWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this snow squall warning went out at Dec 11, 6:42 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Dec 11, 6:42 PM EST, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Burlington VT 642 PM EST Wed Dec 11 2019 .SYNOPSIS... Lake enhanced snow showers will continue across the St Lawrence Valley this afternoon and evening with additional accumulations around an inch are possible. A front will propagate these showers eastward this evening with the potential for brief heavy snowfall across northern New York and along the International Border in Vermont. Drier but colder weather arrives on Thursday. The next chance for widespread precipitation will occur Saturday, with moderate rain generally expected across the North Country. && .NEAR TERM /THROUGH THURSDAY NIGHT/... As of 623 PM EST Wednesday...Quick update made to the evening forecast, mainly to adjust PoPs through midnight to hone in on lake effect snow showers and northern snow squalls. Impressive squall moving through northern New York right now which produced a quick inch of snow per webcams and NYS Mesonet obs around 0.05" of liquid accum. This coupled with gusty southwesterly winds of 25-35 mph has likely produced whiteout conditions across area roadways in northern New York where snow squall warnings continue and are moving into northern New York. Strongest gust observed so far was 40mph at the Ellenburg NYS Mesonet site in the squall. Hi-res model output reflectivity from the NAM-nest as well as our local BTV 2km and 4km models is spot on this evening, and generally shows the northern portion of the line progressing eastward through northern Vermont over the next few hours while dissipating, and the southern end across the Adirondacks pivoting southward out of the BTV CWA, with additional accumulations of a half to 1 inch expected. After midnight activity wanes and skies trend clear by daybreak, which is handled well by the previous forecast. .Previous Discussion... Lake effect snow showers will continue to persist across our western New York zones for the next couple hours ahead of a cold front pushing east out of Ontario. Sounding profiles show convective depths across northern New York upwards of 10,000 ft allowing for very efficient production of snowfall. These lake induced snow bands have been producing moderate to locally heavy snow at times, with several sites reporting visibilities 1/4 to 1/2 mi at times. Area webcams indicate that near whiteout conditions are occurring in the heaviest of snow bands. Over the last hour, radar shows that these lake enhanced snow bands have begun to slowly propagate east with Potsdam and Gouverneur now seeing reduced visibilities and snow covered roads. These snow showers will continue to move east through the next several hours. The main area of concern will be across our northern zones, especially St Lawrence and Franklin counties in New York and along the International border in Vermont between now and 03z. The best CAPE (70-130 J/kg), along with moisture and 925mb frontogenesis extends along an SW to NE axis from Watertown, NY to Pittsburg, NH. One limiting factor for locations outside the St Lawrence Valley is the lack of moisture in the low levels. Per latest observations, noting a lot of teen/single digit dew points within the Adirondacks and Champlain Valley along with points east. Therefore, by the time the front crosses into Vermont the better organized snow showers may be dissipating and becoming more showery in nature, rather than an organized snow squall. Again, the main concern will be brief reduction in visibilities and dusting of snow along with gusty winds upwards of 20-25 knots at times. Behind this front, CAA overspreads the area as winds turn breezy out of the west between 15-25 knots. These gusts will last through the early overnight hours, before abating after midnight. Thursday is still shaping up to be a relatively nice day with quiet weather expected. High temperatures will be below normal for this time of year in the low to mid 20s. Despite some mid-level moisture there should still be plenty of sunshine around. High clouds increase towards evening as a shortwave passes to our north Thursday night. Ahead of this trough, winds increase out of the south towards midnight which will keep overnight lows from dropping to considerably. Expecting lows to remain in the mid teens to low 20s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 335 PM EST Wednesday...High pressure will progress well east of New England on Friday, allowing for a moderately strong southerly gradient flow to develop across the North Country. South winds of 15-25 mph are expected, and gusts to 30 mph are expected in the Champlain Valley. The southerly flow will also yield moderating temperatures, with highs generally in the 35-40F range, except slightly cooler across the Northeast Kingdom. Have shown generally partly sunny skies, as both 12z NAM and GFS suggest possibility of developing low-level stratus in the southerly flow regime. If a bit more sun occurs, a few highs into the lower 40s will be possible across the Champlain Valley and southern valley of Vermont. The mid-upper level flow becomes increasingly amplified Friday night, and low pressure moving northward across the mid-Atlantic states will bring increasing clouds, followed by chances for precipitation (mainly after midnight). The clouds and S-SE flow regime suggest temperatures will not fall much overnight, and continued WAA in the 900-800mb layer brings in above freezing air aloft. Depending on when warm advection precipitation develops, there is a chance for a few pockets of sleet or freezing rain during the pre-dawn hours Saturday. This would most likely occur across nern NY or the valleys of central/ern VT, with a few icy spots possible, especially on secondary roads. Elsewhere, sfc temperatures should hold above freezing, and would expect onset of stratiform precipitation as plain rain in most locations. Have indicated 40-50 PoPs by 06Z Saturday, increasing to 70-80% by daybreak. Winds generally SE 5-10 mph, but may be locally stronger along the immediate wrn slopes of the Green Mtns (10-20 mph with gusts up to 25 mph). && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 335 PM EST Wednesday...Warm (above freezing) low-level thermal profiles in place as sfc low pressure is expected to track nwd across ern PA into central NY, before deepening to 985-990mb range across nrn NY toward 00Z Sunday. The low-level sely moisture fetch from the Atlantic advects in PW values of 0.9 to 1.0" across the North Country, which is roughly 2- 3SD above normal for mid-December. Overall looking at a moderate rainfall, with total QPF 0.6-1.0" across the region. May see some sharp within bank rises on area rivers and streams, but absence of significant snowpack/snow melt component should preclude any flooding concerns. Also noting esely 45-55kt low- level jet at KRUT about 2kft AGL. Given steady rainfall expected at this time, appears these winds will have a difficult time mixing down to the surface. May see a few gusts 20-30 mph along the immediate western slopes of the Greens, but more significant wind gusts are not foreseen. As the deepening low departs to the north and east will see developing gusty W-NW winds, and precipitation ending as a period of snow showers, especially across the higher terrain. May see sustained winds 15-25 mph with gusts to 35 mph for a time late Saturday night through Sunday morning. May also see several inches of snow accumulation during this time frame as well across the northern Adirondacks and along the Green Mtns. Conditions trend colder with diminishing winds on Monday with highs in the mid to upper 20s. Prospect for the next potential widespread precipitation event occurs Tuesday into Tuesday night. The 12z ECMWF has trended offshore with the low track, with low center near the 40N 70W benchmark at 18Z Tuesday. The 12Z GFS is similar to previous runs, with a more inland track favorable for snow changing to a wintry mix during the day Tuesday. Kept PoPs near 40% at this time pending better overall consistency in NWP suite. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Through 00Z Friday...Mainly scattered to broken VFR with cigs in the 040-070 AGL range through the period. Main exception will be from 00-04Z when frontal passage and locally heavy snow showers push through with brief IFR conditions possible. Winds gusty south/southwesterly from 10 to 20 kts, trending west to northwest in the 01-05Z time frame behind the front before abating toward sunrise Friday. After 18Z Friday winds back to light south/southwesterly around 5 kts under continued VFR. Outlook... Thursday Night: VFR. NO SIG WX. Friday: Mainly VFR, with areas MVFR possible. NO SIG WX. Friday Night: Mainly MVFR, with local IFR possible. Likely RA, Chance FZRA. Saturday: Mainly MVFR, with areas IFR possible. Definite RA. Saturday Night: IFR. Definite RA, Likely SHRA, Likely SHSN. Sunday: Mainly MVFR, with local IFR possible. Windy with gusts to 30 kt. Likely SHSN, Likely SHRA. Sunday Night: Mainly VFR, with local MVFR possible. Slight chance SHSN. Monday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...LaRocca NEAR TERM...Lahiff/LaRocca SHORT TERM...Banacos LONG TERM...Banacos AVIATION...JMG
Hazardous weather outlook, Dec 11, 3:17 AM EST, 16 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 317 AM EST Wed Dec 11 2019 NYZ026-027-029-030-087-120830- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Southwestern St. Lawrence- 317 AM EST Wed Dec 11 2019 This Hazardous Weather Outlook is for northern New York. .DAY ONE...Today and tonight. Snow will develop this afternoon and evening as a cold front crosses the area. This snow may be briefly heavy at times, producing a quick inch or two of accumulation. Gusty west winds of 15 to 25 mph with gusts to 35 mph are expected late this afternoon and evening, which may result in patchy blowing snow. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ028-031-034-035-VTZ001>012-016>019-120830- Eastern Clinton-Western Clinton-Western Essex-Eastern Essex- Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden- Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland- Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland- 317 AM EST Wed Dec 11 2019 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 11, 2:33 PM EST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
233 PM EST Wed Dec 11 2019
NYZ026-027-029-030-087-112045-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
233 PM EST Wed Dec 11 2019
...HEAVY SNOW SHOWERS WILL AFFECT WEST-CENTRAL FRANKLIN AND ST.
LAWRENCE COUNTIES...
At 230 PM EST...Bands of moderate to heavy snow showers were
near Degrasse...moving northeast at 25 mph.
Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Ogdensburg, Norfolk,
Oswegatchie, Lisbon, Louisville, De Kalb, Fowler, Parishville,
Colton, Morley, Degrasse, Helena, Carry Falls Reservoir, Waddington
and Richville.
* Winds in excess of 25 mph are possible with these snow showers.
* Visibilities will drop quickly to less than a half mile at times.
* Snowfall accumulation of 1 to 2 inches is expected through 4 PM.
LAT...LON 4445 7576 4445 7578 4451 7575 4473 7543
4477 7541 4478 7540 4488 7522 4489 7517
4487 7516 4493 7508 4499 7489 4497 7493
4497 7488 4500 7489 4501 7483 4500 7479
4455 7426 4407 7510 4440 7584
TIME...MOT...LOC 1930Z 235DEG 33KT 4440 7513
BanacosThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 8:19 PM EST | Snow Squall Warning | BTV | Addison, Caledonia, Chittenden, Essex, Lamoille, Orange and 4 more | 56 min |
| Dec 11, 9:16 PM EST | Snow Squall Warning | BTV | Addison, Caledonia, Orange, Rutland, Washington, Windsor | 59 min |
Nearby
Snow Squall Warnings in Vermont, 2019Snow Squall Warnings in New York, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.